Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 12, 2017, 5:00 PM EDT for Berks County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 5:00 PM EDT (21:00 UTC)
- Expired
- Aug 12, 2017, 6:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Philadelphia/Mount Holly
County Berks County, PA
The radar
The Philadelphia radar (KDIX), 152 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WWUS81 KPHI 122100
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
500 PM EDT SAT AUG 12 2017
PAZ060-122200-
Berks-
500 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT BERKS...
At 459 PM EDT, a strong thunderstorm was located over Avon, or near
Myerstown, moving east at 25 mph.
Winds up to 50 mph are possible with this storm.
Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Leesport,
Shoemakersville, Bernville, Lyons, Strausstown, Spring Ridge,
Fairview Hgts, Shillington and West Reading.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4052 7634 4052 7625 4053 7622 4057 7572
4056 7571 4020 7577 4019 7579 4023 7602
4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 2059Z 278DEG 21KT 4037 7637
$$
MeolaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:56 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 12, 3:56 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 356 PM EDT Sat Aug 12 2017 .SYNOPSIS... A cold front over central Pennsylvania this afternoon will move eastward through the area tonight. The front will stall to our south late this weekend into early next week while high pressure builds in from the Great Lakes. A weak disturbance may progress through the Mid Atlantic on Tuesday before high pressure returns Wednesday. The high moves offshore by Thursday as the next storm system tracks across the Upper Midwest. This area of low pressure may track over the area or nearby to our north Thursday night or Friday. A cold front with this system may stall as it reaches our area heading into the beginning of next weekend. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A cold front extended from western New York and western Pennsylvania southwestward to the Tennessee River Valley at mid afternoon. The boundary will continue to move to the east and it should pass through eastern Pennsylvania, northeastern Maryland, Delaware and New Jersey late tonight. Showers and thunderstorms were ahead of the cold front in the Susquehanna River Valley at mid afternoon. The convection is forecast to move across our region during the late afternoon and evening hours. Conditions continue to destabilize in eastern Pennsylvania where breaks have developed in the cloud cover. Surface based CAPE values will likely rise to 1000 to 1500 J/kg there. Due to the increasing instability and the potential for strong to severe thunderstorms, our counties in eastern Pennsylvania are under a Severe Thunderstorm Watch until 9:00 PM. The New Jersey counties of Warren and Hunterdon are in the watch, as well. The showers and thunderstorms should reach the remainder of New Jersey toward or after dark so there is expected to be some weakening of the convection at that time along with a diminishing threat of severe weather. The ongoing showers and thunderstorms in northeastern Maryland and Delaware are expected to continue into the evening. While they have been efficient rain producers, they should not reach severe levels. Most of the precipitation should be off the coast by midnight. Lingering low clouds and patchy light fog are possible overnight with some clearing anticipated toward morning. A light south to southwest wind this evening is forecast to become west to northwest with the arrival of the cold front. Minimum temperatures will likely favor the 60s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... Surface high pressure is forecast to build into our region from the west for Sunday. We are anticipating a mostly sunny sky with perhaps some high clouds lingering over our southeastern counties for a time. The wind is expected to be from the northwest around 5 to 10 MPH for much of the day. Maximum temperatures are forecast to be mostly in the lower and middle 80s. Readings should not get above the 70s in the elevated terrain of the Poconos and northwestern New Jersey. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... The front that moves through our area tonight is expected to stall to our south across the lower Delmarva Peninsula Sunday night. Models show a wave of low pressure developing along this front near southeastern VA early Monday. Backed flow from the south ahead of this low may cause the front to return back northward over Delmarva. How far north the warm front makes it will depend on how quickly the low deepens. The models have not come into much better agreement with the latest 12Z runs, so there is still considerable uncertainty in the forecast regarding how far north showers spread into our area on Monday. Low chance PoPs are confined to south and east of Philadelphia on Monday with the highest PoPs (40 percent) residing in eastern MD, southern DE and SE NJ for the afternoon and evening hours. Near normal temps can be expected. A chance for showers Tuesday afternoon/evening in association with a shortwave trough moving through the northern Mid-Atlantic region. Despite the presence of organized (albeit modest) lift on the synoptic scale that arrives close to peak heating, moisture (sfc dewpoints in the lower 60s and PWATs less than 1.5") and instability (MLCAPE 500 J/kg or less) appear to be the limiting factors for robust convection. Will keep thunderstorms mentioned in the forecast for inland zones but only a slight chance. High pressure building in from the north/west midweek. This will yield a quiet stretch of weather Tuesday night through Wednesday night. Forecast temperatures are close to normal. Southerly return flow develops late in the week in response to the high moving offshore and low pressure tracking across the Great Lakes. Went slightly above just about all guidance for max temps on Thursday and Friday with the Mid-Atlantic region situated in the warm sector of the low pressure system. Although highs in the 90s are not out of the question, particularly on Friday, did not go quite this warm with the forecast given the likelihood for cloud cover to limit our heating potential. There is plenty of disagreement among the models regarding the track of the low and timing of the cold front for this late week system. Some of the guidance hints at this front stalling near Delmarva for the start of next weekend. For now, we will continue to mention a chance for showers and storms Thursday through Saturday. This rather broad time window will hopefully be refined over the upcoming days once models converge toward a solution. Initially a pre-frontal trough and then the cold front will be the main foci for convection. Storm coverage and intensity could increase in the afternoon if one of these features resides over our area during peak heating. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Conditions were in the process of improving to VFR at our TAF sites at mid afternoon. However, scattered showers and isolated thunderstorms were keeping conditions in the MVFR range at KMIV and KACY. A line of showers and thunderstorms approaching from the west should impact our other six TAF sites between about 2100Z and 0200Z. Most of the precipitation should be off the coast by 0400Z. However, lingering low level moisture will likely result in areas of low clouds and visibility restrictions late tonight. Conditions are forecast to improve to VFR for Sunday with a mostly sunny sky anticipated. A south to southwest wind around 5 to 10 knots should become west after the showers and thunderstorms pass, then northwest with the arrival of a cold front late tonight. OUTLOOK... Sunday night and Monday morning...Predominately VFR. Monday afternoon and Monday night...VFR favored from I-95 terminals, N/W. MVFR with lowering clouds and showers to our south may expand toward MIV and ACY. Tuesday...Generally VFR with a chances for showers and slight chance for thunderstorms. This activity could lead to localized/brief restrictions. Tuesday night through Wednesday night...VFR. Thursday...Showers and storms return to the forecast for the afternoon and night with the slightly better chances appear to reside in our western terminals. Sub-VFR possible. && .MARINE... A southerly flow is expected into this evening at 10 to 15 knots. The wind should become westerly around 10 knots late tonight, then northwest toward daybreak. The northwest wind should continue on Sunday morning before backing toward the southwest and south in the afternoon. Wave heights on our ocean waters are expected to be 2 to 4 feet. Waves on Delaware Bay should be 1 to 2 feet. OUTLOOK... Sunday night through Thursday...Winds and seas below SCA criteria. However, can see winds getting close to 25 kt for a brief period either Monday afternoon or evening if an area of low pressure that tracks to our south of the waters winds up being stronger than forecast. This is currently not a likely scenario. RIP CURRENTS... We will continue with a low risk for the development of dangerous rip currents for the balance of today. It appears as though there will be a low risk for Sunday, as well, with the wind blowing offshore for the morning and perhaps the early afternoon. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Klein Near Term...Iovino Short Term...Iovino Long Term...Klein Aviation...Iovino/Klein Marine...Iovino/Klein
Hazardous weather outlook, Aug 12, 2:55 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 255 PM EDT Sat Aug 12 2017 NJZ007-009-PAZ054-055-060>062-070-071-101>106-131900- Warren-Hunterdon-Carbon-Monroe-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 255 PM EDT Sat Aug 12 2017 ...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. In addition to the threat of damaging winds with theses storms late this afternoon and evening, torrential downpours could lead to poor drainage flooding or even isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN has been activated through this evening. Please send reports to the National Weather Service. DEZ001>003-MDZ008-012-015-019-020-NJZ001-008-010-012-013-015>023-027- 131900- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Morris-Somerset-Middlesex-Western Monmouth-Mercer- Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland- Atlantic-Cape May-Southeastern Burlington- 255 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-131900- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 255 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-131900- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 255 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 12, 11:24 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1124 AM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND DMG 1 W TRAPPE 38.66N 76.08W
08/11/2017 TALBOT MD 911 CALL CENTER
A TREE WAS TAKEN DOWN BY THUNDERSTORM WINDS ONTO WIRES.
1100 AM FLOOD 6 E SELBYVILLE 38.46N 75.11W
08/12/2017 SUSSEX DE TRAINED SPOTTER
A POND AND STREAM OVERFLOWED WHICH FLOODED A LARGE
PORTION OF A YARD.
&&
EVENT NUMBER PHI1701465 PHI1701466
GAINESLocal storm report, Aug 12, 2:26 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
226 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD MILFORD 38.91N 75.43W
08/12/2017 SUSSEX DE TRAINED SPOTTER
SEVERAL ROADS CLOSED SUCH AS CLARKE AVENUE... POLK
AVENUE AND KINGS HIGHWAY DUE TO FLOODING.
&&
EVENT NUMBER PHI1701467
GAINESSpecial weather statement, Aug 12, 5:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
500 PM EDT SAT AUG 12 2017
PAZ060-122200-
Berks-
500 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT BERKS...
At 459 PM EDT, a strong thunderstorm was located over Avon, or near
Myerstown, moving east at 25 mph.
Winds up to 50 mph are possible with this storm.
Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Leesport,
Shoemakersville, Bernville, Lyons, Strausstown, Spring Ridge,
Fairview Hgts, Shillington and West Reading.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4052 7634 4052 7625 4053 7622 4057 7572
4056 7571 4020 7577 4019 7579 4023 7602
4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 2059Z 278DEG 21KT 4037 7637
MeolaThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:05 PM EDT | Areal Flood Advisory | PHI | Sussex, Warren | 5 hr |
| Aug 11, 10:49 PM EDT | Special Weather Statement | PHI | Berks, Lehigh, Northampton | 41 min |
| Aug 12, 5:24 PM EDT | Severe Thunderstorm Warning | PHI | Berks | 51 min |
| Aug 12, 5:39 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Aug 12, 6:18 PM EDT | Special Weather Statement | PHI | Chester | 27 min |
| Aug 12, 7:10 PM EDT | Special Weather Statement | PHI | Chester | 50 min |
| Aug 11, 10:53 PM EDT | Special Weather Statement | PHI | Talbot | 37 min |
| Aug 11, 11:11 PM EDT | Severe Thunderstorm Warning | PHI | Talbot | 49 min |
| Aug 11, 11:16 PM EDT | Tornado Warning | PHI | Talbot | 44 min |
| Aug 11, 11:31 PM EDT | Areal Flood Advisory | PHI | Caroline, Talbot | 4 hr |
| Aug 11, 11:53 PM EDT | Tornado Warning | PHI | Talbot | 37 min |
| Aug 12, 12:41 AM EDT | Special Weather Statement | PHI | Wicomico | 34 min |
| Aug 12, 12:25 PM EDT | Areal Flood Advisory | PHI | Caroline | 4 hr |
| Aug 12, 1:26 AM EDT | Special Weather Statement | PHI | Sussex | 34 min |
| Aug 12, 1:54 AM EDT | Special Weather Statement | PHI | Sussex | 51 min |
| Aug 12, 2:03 AM EDT | Areal Flood Advisory | PHI | Sussex | 4 hr |
| Aug 12, 5:25 AM EDT | Special Weather Statement | PHI | Sussex | 50 min |
| Aug 12, 5:55 AM EDT | Areal Flood Advisory | PHI | Sussex | 2 hr |
| Aug 12, 10:37 AM EDT | Areal Flood Advisory | PHI | Sussex | 4 hr |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.